Alert archive / West Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 29, 2008, 10:44 AM EDT for Marshall County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2008, 10:44 AM EDT (14:44 UTC)
- Expired
- Jun 29, 2008, 1:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 1:00 PM EDT | FLASH FLOOD | Moundsville, WV | EMA OFFICIALS REPORT FLOODING COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 291444
FFWPBZ
WVC051-291745-
/O.NEW.KPBZ.FF.W.0007.080629T1444Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT SUN JUN 29 2008
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 145 PM EDT
* AT 1041 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IS OCCURING IN NUMEROUS LOCATIONS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
3986 8079 3992 8081 3992 8076 3996 8076
3998 8074 4003 8074 4004 8072 4002 8053
3973 8052
TIME...MOT...LOC 1444Z 180DEG 0KT 3988 8065
$$3 follow-up statements
000
WGUS71 KPBZ 291522
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT SUN JUN 29 2008
WVC051-291745-
/O.CON.KPBZ.FF.W.0007.000000T0000Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
1121 AM EDT SUN JUN 29 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
MARSHALL COUNTY...
AT 1119 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
WAS OCCURRING OVER THE WARNED AREA. WHILE THE THUNDERSTORM WHICH
PRODUCED THE FLOODING HAS MOVED NORTHEAST...IT WILL TAKE TIME FOR
THE FLOOD WATERS TO RECEDE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRARD...
MOUNDSVILLE...MCMECHEN...LONE OAK...GLENDALE AND BENWOOD
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
3986 8079 3992 8081 3992 8076 3996 8076
3998 8074 4003 8074 4004 8072 4002 8053
3973 8052
TIME...MOT...LOC 1521Z 180DEG 0KT 3988 8065
$$000
WGUS71 KPBZ 291700
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT SUN JUN 29 2008
WVC051-291745-
/O.CON.KPBZ.FF.W.0007.000000T0000Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
1247 PM EDT SUN JUN 29 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
MARSHALL COUNTY...
AT 1244 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THERE
CONTINUED TO BE PROBLEMS RELATED TO FLOODING IN AND AROUND
MOUNDSVILLE. BIG GRAVE CREEK HAD AFFECTED SEVERAL HOUSES IN VICINITY
OF 12TH STREET AND A MUDSLIDE HAD CLOSED PART OF STATE ROUTE 2.
CONDITIONS ARE BEGINNING TO STABILIZE AND THE DEPARTMENT OF
HIGHWAYS HAS BEEN WORKING TO RELIEVE THESE SITUATIONS.
THE NATIONAL WEATHER SERVICE CONTINUES TO CLOSELY MONITOR AS NEW
RAINFALL CAN WORSEN THE FLOODING. IT MAY TAKE AS LITTLE AS AN INCH
OF NEW RAIN TO DO THAT. JUST BEFORE 1 PM...NATIONAL WEATHER SERVICE
RADAR DID SHOW A LINE OF THUNDERSTORMS WITH HEAVIER RAINFALL MOVING
NORTHEASTWARD THROUGH EAST CENTRAL OHIO...BUT IT IS NOT YET CLEAR IF
THESE STORM WILL AFFECT MARSHALL COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
REMEMBER NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT AND THE CURRENT TOO
FAST TO ALLOW YOUR CAR TO CROSS SAFELY. KEEP CHILDREN AWAY FROM
FLOOD WATERS ALSO. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
3986 8079 3992 8081 3992 8076 3996 8076
3998 8074 4003 8074 4004 8072 4002 8053
3973 8052
TIME...MOT...LOC 1647Z 180DEG 0KT 3988 8065
$$000
WGUS71 KPBZ 291741
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT SUN JUN 29 2008
WVC051-291750-
/O.EXP.KPBZ.FF.W.0007.000000T0000Z-080629T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL WV-
140 PM EDT SUN JUN 29 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM EDT FOR MARSHALL
COUNTY...
EMERGENCY MANAGEMENT OFFICIALS REPORT THE SITUATION HAS STABILIZED
AND CREWS ARE MAKING PROGRESS IN IMPROVING CONDITIONS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
LAT...LON 3972 8084 3976 8087 3981 8082 3984 8083
3986 8079 3992 8081 3992 8076 3996 8076
3998 8074 4003 8074 4004 8072 4002 8053
3973 8052
TIME...MOT...LOC 1740Z 180DEG 0KT 3988 8065
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:52 AM EDT, 7 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 2:52 AM EDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 252 AM EDT SUN JUN 29 2008 .SYNOPSIS... A COLD UPPER LEVEL LOW PRESSURE CENTER MOVING SLOWLY THROUGH THE CENTRAL GREAT LAKES WILL BRING UNSETTLED WEATHER THROUGH MONDAY WITH A RISK OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING A PERIOD OF DRY WEATHER FOR TUESDAY INTO WEDNESDAY. A COLD FRONT APPROACHING THURSDAY WILL BRING A RISK OF SHOWERS FOR THURSDAY INTO SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... A STRONG UPPER TROF DIGGING INTO THE EASTERN GREAT LAKES BY THIS EVENING WILL BRING A RISK OF THUNDERSTORMS FOR THE AFTERNOON INTO TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS. SHOWERS WILL BE VERY WIDELY SCATTERED THIS MORNING. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... COLD UPPER LOW WILL BRING UNSETTLED WEATHER AND BELOW NORMAL TEMPRERATURES FOR MONDAY INTO MONDAY NIGHT. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE LATE AFTERNOON AND EVENING HOURS IN RESPONSE TO THE HEATING OF THE DAY. && .LONG TERM /TUESDAY THROUGH SATURDAY/... HIGH PRESSURE ACROSS THE DISTRICT WILL BRING DRY WEATHER FOR TUESDAY THROUGH WEDNESDAY. A COLD FRONT MOVING ACROSS THE DISTRICT THURSDAY WILL BRING SHOWERS AND THUNDERSTORMS. A SERIES OF SHORT WAVES IN THE NORTHWEST FLOW BEHIND THE FRONT WILL KEEP A RISK OF SHOWERS INTO SATURDAY. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... SCT MVFR VSBYS IN BR WITH ISOLATED IFR IN FG EARLY THIS MORNING. ANY BR OR FG THAT FORMS WILL BURN OFF BY 13Z. SREF, NAM AND NMM WRF SIM RADAR LOOP ALL POINT TO SHOWERS AND TSTMS REDEVELOPING THIS AFTERNOON IN CONVERGENCE ZONE IN ADVANCE OF APPROACHING COLD FRONT. CAPE VALUES RUNNING 1000-1400 J/KG WITH MAX LIFT PRE-FROPA. MVFR/SCT IFR CONDS IN/NEAR CONVECTION THIS AFTERNOON...WND GUSTS 50KTS+ POSSIBLE IN SOME STORMS. MODEL RUNS SHOW SOME SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE MONDAY AND TUESDAY AS WELL...WITH COLD MID LEVEL UPPER LOW HOLDING. A FEW PERIODS OF IFR WILL BE POSSIBLE DURING THIS TIME PERIOD. MORE SETTLED WEATHER IS EXPECTED FOR WEDNESDAY...BEFORE ANOTHER COLD FRONT AFFECTS THE UPPER OHIO VALLEY WITH THUNDERSTORMS AND SHORT-LIVED BOUTS OF IFR THURSDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 29, 4:50 AM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 450 AM EDT SUN JUN 29 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-300900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 450 AM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORMS WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:53 PM EDT | Areal Flood Advisory | PBZ | Marion, Monongalia, Preston, Tucker | 3 hr |
| Jun 29, 12:53 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 67 min |
| Jun 29, 1:17 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 58 min |
| Jun 29, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock, Ohio | 39 min |
| Jun 29, 4:57 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 48 min |
| Jun 29, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Marshall, Ohio | 51 min |
Nearby
Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.